Skip directly to search Skip directly to A to Z list Skip directly to navigation Skip directly to page options Skip directly to site content

Program Focus and Activities

Adverse Drug Event Monitoring

There are many ways to measure the size of the problem of medication safety. Recent work at CDC has focused on the short-term, severe harm that results from medicines taken by people outside of hospital settings. It is estimated that more than 700,000 individuals are seen in hospital emergency departments for adverse drug events each year in the United States. Nearly 120,000 of these patients need to be hospitalized for further treatment. This is an important patient safety problem, but many of these adverse drug events are preventable.

Articles from the CDC

Adverse Drug Events in Children

	child looking at medicine on counterAn estimated 71,000 children (18 years old or younger) are seen in emergency departments each year because of unintentional medication poisonings (excluding recreational drug use). Most of these visits (over 80%) were because an unsupervised child found and consumed the medication without adult supervision. Children less than 5 years old are twice as likely as older children to be taken to the emergency department for an adverse drug event, and one out of every 180 two-year-olds visits an emergency department for a medication poisoning annually.

Articles from the CDC

Related Facts Sheets from CDC

For Parents: Young Children and Adverse Drug Events

 Top of Page

Adverse Drug Events in Older Adults

	older woman looking in medicine cabinetOlder adults (65 years or older) are also twice as likely as others to come to emergency departments for adverse drug events (over 177,000 emergency visits each year). Older adults are nearly seven times more likely to be hospitalized after an emergency visit, but most of these hospitalizations are due to just a few drugs known to require careful monitoring to prevent problems. Common drugs that can require monitoring are blood thinners (e.g., warfarin ), diabetes medications (e.g., insulin ), seizure medications (e.g., phenytoin ), and digoxin (a heart medicine).

Articles from the CDC

Related Facts Sheets from CDC

Adults and Older Adult Adverse Drug Events

 Top of Page

Adverse Drug Events from Select Medication Classes

Adverse Drug Events from Antibiotics

	antibiotic drug label with strict descriptionAntibiotics are one of the top medication classes resulting in emergency department visits for adverse drug events. There are over 140,000 emergency department visits for reactions to antibiotics each year.

  • Overall, antibiotics are responsible for almost one out of five (19%) emergency department visits for adverse drug events
  • In children (18 years old or younger), antibiotics are the most common cause of emergency department visits for adverse drug events
  • Almost four out of five (79%) emergency department visits for antibiotic-associated adverse drug events are due to allergic reactions

Antibiotics are one of the most prescribed medication classes in the United States, which contributes to the high number of emergency department visits for adverse drug events from these medications. But, even after accounting for how often antibiotics are prescribed, the risk of an ED visit for antibiotic-associated adverse drug events is substantial. There is approximately one in 1000 risk that an individual prescribed an antibiotic will require a visit to the emergency department because of an antibiotic side effect but only one in 4000 chance that an antibiotic will prevent a serious complication from an upper respiratory infection. Because most antibiotic-associated adverse drug events are due to allergic reactions, minimizing unnecessary antibiotic use will be the best way to reduce the risk of adverse drug events from antibiotics.

Articles from the CDC

 Top of Page

Adverse Drug Events from Insulin

	insulin kitInsulin is an important component of diabetes treatment, but can be difficult for some patients to manage due to dosing challenges and need for routine monitoring of blood glucose.

Insulin can cause adverse drug events that lead to emergency room visits.

From 2007 to 2011, nearly 100,000 emergency department visits occurred each year in the U.S. for insulin-related low blood sugar (hypoglycemia) or errors when taking insulin. Of these emergency department visits:

  • Nearly two-thirds of the patients had symptoms of severe hypoglycemia, such as shock, seizures, or loss of consciousness.
  • Almost one-third of the emergency department visits resulted in hospitalization.
The elderly are most vulnerable to insulin-related hypoglycemia leading to emergency room visits.

One out of every eight insulin-treated patients aged 80 years or older visited the emergency department for insulin-related hypoglycemia or errors. When compared to insulin-treated adults aged 45 to 64 years, those aged 80 years or older were:

  • More than twice as likely to visit the emergency department for insulin-related hypoglycemia or an error when taking insulin.
  • Nearly five times more likely to be hospitalized.
Meal-related mishaps and taking the wrong insulin product were the most common reasons for emergency room visits from insulin-related hypoglycemia or errors.

Meal-planning is a well-recognized component of diabetes education. However, among the emergency department visits with information on what led to the visit, a meal-related mishap was the most common factor in nearly half of the cases. Common meal-related mishaps include:

  • Not eating shortly after taking rapid-acting insulin, such as insulin aspart or insulin lispro.
  • Not adjusting insulin doses when eating less.

The second most common factor was patients taking the wrong insulin product, documented in nearly one-quarter of visits with information on what led to the visit. Mixing up rapid-acting and long-acting insulin products was the most frequently reported type of product error. In these cases, more than half the time a patient intended to take a long-acting insulin product, such as insulin detemir or insulin glargine, but took a rapid-acting one instead.

The number of Americans with insulin-treated diabetes has increased in the past decade.

It is important for patients to continue working with their doctors on safely and effectively managing their diabetes. To deliver the safest and most effective care possible, diabetes patient education should continue to emphasize meal-planning and the safe administration of insulin. Balancing the risks with the benefits of diabetes treatment with insulin is now an important component of nationally-recognized diabetes treatment guidelines .

Tip:

To reduce the likelihood of hypoglycemia, plan meals and pay close attention to the insulin products administered

Source:

Geller AI, Shehab N, Lovegrove MC, Kegler SR, Weidenbach KN, Ryan GJ, Budnitz DS. National estimates of insulin-related hypoglycemia and errors leading to emergency department visits and hospitalizations . JAMA Intern Med 2014;174:678-86.

For More Information

CDC Expert Commentary: Hypoglycemia in Insulin-Treated Patients [3:26 min]

Articles from the CDC

Adverse Drug Events from Opioid Analgesics

	variety of pills scattered aroundIn the United States, the use of opioid (narcotic) analgesics (pain-relievers) as part of pain management regimens has contributed to a poisoning epidemic. Between 1999-2002, poisonings from opioid analgesics surpassed poisonings from cocaine and heroin as the most frequent type of drug poisoning on death certificates. The increase in drug poisoning coincides with an increase in the prescription of major types of opioid analgesics, as physicians were encouraged to prescribe stronger analgesics (i.e., opioids) for pain management. When sales of opioid analgesics increased, the occurrences of opioid analgesics on death certificates increased at a similar rate. The overall goal should be to identify ways to reduce deaths from opioid analgesics without diminishing the quality of care for patients with a legitimate need for pain management.

Articles from the CDC

Related Facts Sheets from CDC

Poisoning in the United States: Fact Sheet

For More Information
Top